Alert archive / West Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 552, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 3, 2011, 3:13 PM EDT for Mercer County, West Virginia. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 3, 2011, 3:13 PM EDT (19:13 UTC)
- Expired
- Sep 3, 2011, 4:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 80 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 3:34 PM EDT | TSTM WND DMG | 5 S Camp Creek, WV | TREES DOWN ON ROCKY BRANCH ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1125 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 471 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
678
WUUS51 KRNK 031913
SVRRNK
WVC055-032015-
/O.NEW.KRNK.SV.W.0552.110903T1913Z-110903T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
313 PM EDT SAT SEP 3 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MERCER COUNTY IN SOUTHEAST WEST VIRGINIA
* UNTIL 415 PM EDT.
* AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ELGOOD...OR 7 MILES EAST OF PRINCETON...AND MOVING WEST AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
ELGOOD...
ATHENS...
PRINCETON...
KEGLEY...
SANDLICK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3750 8124 3747 8092 3745 8089 3734 8086
3734 8087 3728 8122
TIME...MOT...LOC 1912Z 083DEG 8KT 3740 8098
$$
MC3 follow-up statements
637
WWUS51 KRNK 031946
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT SEP 3 2011
WVC055-032015-
/O.CON.KRNK.SV.W.0552.000000T0000Z-110903T2015Z/
MERCER WV-
346 PM EDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN MERCER COUNTY...
AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR PRINCETON...MOVING WEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
CERES...
ELGOOD...
MERCER COUNTY AIRPORT...
PRINCETON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3744 8122 3747 8092 3745 8089 3739 8087
3738 8088 3738 8087 3734 8086 3728 8122
TIME...MOT...LOC 1946Z 153DEG 4KT 3733 8107
$$
MC124
WWUS51 KRNK 031959
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
359 PM EDT SAT SEP 3 2011
WVC055-032015-
/O.CON.KRNK.SV.W.0552.000000T0000Z-110903T2015Z/
MERCER WV-
359 PM EDT SAT SEP 3 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR SOUTHERN MERCER COUNTY...
AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CERES...OR NEAR PRINCETON...MOVING WEST AT 5 MPH.
LOCATIONS IMPACTED INCLUDE...
OAKVALE...
CERES...
PRINCETON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
&&
LAT...LON 3739 8107 3739 8099 3732 8096 3728 8122
3738 8122
TIME...MOT...LOC 2000Z 153DEG 4KT 3732 8109
$$
MC465
WWUS51 KRNK 032013
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT SEP 3 2011
WVC055-032022-
/O.EXP.KRNK.SV.W.0552.000000T0000Z-110903T2015Z/
MERCER WV-
413 PM EDT SAT SEP 3 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERCER COUNTY EXPIRES
AT 415 PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAINFALL AND WIND GUSTS TO 40 MPH WILL STILL BE POSSIBLE FROM
THIS STORM AS IT MOVES WEST ACROSS SOUTH CENTRAL MERCER COUNTY.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3739 8107 3739 8099 3732 8096 3728 8122
3738 8122
TIME...MOT...LOC 2012Z 098DEG 20KT 3733 8119
$$
MCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:23 PM EDT, 50 minutes earlier.
Area forecast discussion, Sep 3, 2:23 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 223 PM EDT SAT SEP 3 2011 .SYNOPSIS... HIGH PRESSURE WILL DOMINATE THE AREAS WEATHER ONE MORE DAY AS IT SLOWLY SHIFTS OFFSHORE TONIGHT. A COLD FRONT WILL APPROACH LATE SUNDAY...AND MOVE INTO THE AREA AND STALL ON MONDAY. THIS FRONTAL BOUNDARY IS THEN EXPECTED TO REMAIN NEAR THE FORECAST AREA INTO MID WEEK. DEEP TROPICAL MOISTURE ASSOCIATED WITH TROPICAL STORM LEE WILL BE RIDING UP THE FRONT FROM MONDAY INTO MID WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 2:20 PM EDT SATURDAY... QUICK UPDATE TO INCREASE SOME POPS ACROSS PARTS FO THE NORTH...AND ACCUONT FOR LATEST SKY COVER PER SATELLITE IMAGERY. STRONG TO SEVERE...BUT SMALL SIZE...PULSE STORMS FIRING RAPIDLY ALONG HIGHER TERRAIN...AND MOVING SLOWLY OR BACKBUILDING IN WEAK UPPER LEVEL FLOW. HEAVY RAIN AND GUSTY WINDS BIGGEST THREATS REMAINDER OF AFTERNOON...MAINLY IN MTNS BUT ALSO FOOTHILLS NORTH OF 460. AS OF 11:55 AM EDT SATURDAY... ANOTHER MINOR ADJUSTMENT TO GRIDS TO ACCOUNT FOR PERSISTENT FOG/STRATUS IN NEW RIOVER VALLEY BUT THAT IS FINALLY DISSIPATING QUICKLY NOW. ADDED SOME SLIGHT CHC POPS TO FAR NE NEXT FEW HOURS PER AREA OF THUNDERSTORMS SLIDING SOUTHWARD OUT OF NRN VA. EXPECT THESE TO WEAKEN SOMEWHAT AS MTN RIDGES BECOME FOCUS FOR CONVECTION BEGINNING TO BUBBLE UP BY 1-2 PM WHERE MIXED LAYER CAPE VALUES ARE ALREADY 1500 IN SOME PLACES...AND EXPECTED TO GET TO 2000-2500 BY LATE AFTERNOON. PREV DISC AS OF 1015 AM EDT SATURDAY... PATCHY FOG AND SOME STRATUS HOLDING ON LONGER IN NEW RIVER VALLEY AND MAY NOT FINALLY BURN OFF IN SOME AREAS UNTIL ALMOST NOON GIVEN STERONG INVERSION SEE IN 12Z SOUNDING. ONCE INVERSION BREAKS...TEMPS SHOULD QUICKLY CLIMB INTO THE 80S...ALTHOUGH BACKED OFF A COUPLE DEG IN PARTS OF THE WEST GIVEN LINGERING FOG/STRATUS AND GOOD CHANCE FOR DEVELOPING STORMS BY MID AFTERNOON. VARIETY OF MESOSCALE MODEL GUIDANCE SUGGESTS GOOD CLUSTER OF CONVECTION DEVELOPING BY MID AFTERNOON ACROSS MTNS TO OUR NORTH ADN THEN UNZIPPING SOUTHWARD OR SOUTHWESTWARD GIVEN UPPER FLOW AND LIKELY OUTFLOW DOMINATED. COULD BE SOME GOOD CLUSTERS OF STORMS MUCH LIKE YESTERDAY...SO UPPED POPS IN THE WEST TO LOW LIKELY ACROSS FAR NORTH TO HIGH CHANCE ALL THE WAY DOWN TO SW VA MTNS. TODAY A BIT STRONGER INVERSION SO CONVECTION COULD WAIT TO GET STARTED UNTIL 3 OR 4PM...AND STEERING FLOW MORE TOWARD SW...BUT OTHERWISE MID LEVEL LAPSE RATES IMPRESSIVE AND MID LEVEL DRY AIR TO SUPPORT GUSTY WINDS WITH STORMS...VERY SIMILAR TO YESTERDAY. BEST CHANCE FOR ANY STORMS TO SPILL EAST OF THE BLUE RIDGE APPEARS MAINLY NORTH OF 460...AND MOVEMENT TOWARD SOUTH OR SOUTHWEST. PREV DISCUSSION AS OF 345 AM EDT SATURDAY... LOW CLOUDS AND FOG BANKED UP AGAINST THE BLUE RIDGE APPEARS TO BE FAIRLY SHALLOW...WITH THE EASTERN EDGE ALREADY SCATTERING OUT SOME. THINK THAT THESE CLOUDS WILL LIFT AND SCATTER OUT QUICKLY AFTER SUNRISE...SO MOST AREAS SHOULD SEE PLENTY OF SUN BY MID MORNING. MEANWHILE...THE UPPER RIDGE HOLDS OVER THE SOUTHERN APPLNS AND TN VALLEY...PRODUCING WEAK WIND FIELDS. MOISTURE HAS STEADILY INCREASED...WITH SFC DEWPOINTS IN THE MID 60S TO AROUND 70 AND PWATS AROUND 1.5 INCHES. WITH PLENTY OF HEATING EXPECTED TODAY...THINK THAT WE WILL SEE SB CAPES IF >2000 J/KG IN THE MTNS. IN ADDITION...DESPITE THE RIDGE BEING OVHD...MID LEVEL LAPSE RATES ARE STILL 6.0 TO 6.5 DEG C/KM...SUFFICIENT FOR DEEP CONVECTION. IT IS HARD TO FIND ANY LARGE SCALE FORCING...OTHER THAN TOPOGRAPHIC...WITH A LIGHT EAST TO SOUTHEAST FLOW INTO THE BLUE RIDGE. MODELS DO SHOW THE THETA-E RIDGE FURTHER WEST TODAY IN THE WESTERN MTNS...AND THERE IS SOME WEAK LOW LEVEL CONVERGENCE IN THE WESTERN MTNS AS WELL. THINK THAT THE BEST CHC FOR TSTMS WILL BE IN THE WESTERN CWA...ALSO BECAUSE THE STORM MOTION WILL BE TO THE SOUTHWEST OR WEST. I HAVE RAISED POPS TO 50 PCT IN THE MTN EMPIRE/SW MTNS OF VA...AND SE WV. WITH A SLOW STORM MOTION...AND THE POTENTIAL FOR DEEP CONVECTION TO BECOME ANCHORED ON EASTERN FACING SLOPES...ALONG WITH PWATS AROUND 150% OF NORMAL...I HAVE ADDED IN HEAVY RAIN TO THE AREAS WHERE I HAVE SCATTERED TSTMS- GENERALLY ALONG AND WEST OF THE BLUE RIDGE. LOWEST POPS TODAY ARE IN THE PIEDMONT. HAVE KEPT HIGHS TODAY ABOVE GUIDANCE...WHICH HAS BEEN TOO COOL. SHOULD BE AROUND 90 MOST OF THE AREA...EVEN IN THE MTNS. THE ONLY RECORD THAT LOOKS WITHIN REACH IS AT BLUEFIELD. WE ARE FORECASTING LEMONADE TEMPS AT BLUEFIELD AGAIN- HIGH OF 91. RECORD HIGH AT BLUEFIELD TODAY IS 88 SET IN 1993. CONVECTION SHOULD TAPER OFF QUICKLY WITH SUNSET AND LOSS OF HEATING...THEN I EXPECT AREAS OF FOG TO DEVELOP- ESPECIALLY IF THERE WAS GOOD COVERAGE OF STORMS. OVERNIGHT LOWS WILL CONTINUE TO BE WARM AND MUGGY. A RECORD HIGH MINIMUM TEMPERATURES IS POSSIBLE AGAIN AT BLUEFIELD. THE RECORD FOR SEPTEMBER 4TH IS 67 SET IN 1966. THE FORECAST LOW IS 71 DEGREES. && .SHORT TERM /SUNDAY THROUGH MONDAY/... AS OF 345 AM EDT SATURDAY... STRONG 5H TROF TO THE NW WILL GRADUALLY PROPEL SURFACE COLD FRONT INTO THE OHIO VALLEY SUNDAY BEFORE SLOWING UP IN RESPONSE TO NORTHWARD MOVING TROPICAL STORM LEE ALONG THE GULF COAST. THIS MAY CONFINE THE HIGHEST POPS TO THE FOOTHILLS AND MOUNTAINS THRU SUNDAY AFTERNOON AS UPPER RIDGING BUILDS NORTHEAST OF THE TROPICAL LOW INTO THE MID ATLANTIC PIEDMONT. THIS WOULD SUPPORT STICKING WITH MAINLY CHANCE POPS WEST AND MOSTLY ISOLATED COVERAGE OUT EAST WHERE MAY STAY DRY FOR THE MOST PART. GIVEN A BIT SLOWER ARRIVAL OF CONVECTION AND SW FLOW...WILL STAY ON THE WARM SIDE OF MOS GUIDANCE...ESPCLY EAST WHERE MORE SUN SUPPORTS HIGHS AROUND 90 OR SO. GREATER THREAT OF CLOUDS AND PRECIPITATION FURTHER WEST SHOULD HOLE TEMPERATURES TO THE UPPER 70S TO MID 80S. SURFACE FRONT SHOULD WORK TO ALONG THE WESTERN SLOPES BY EARLY MONDAY BEFORE SINKING SE ACROSS THE CWA DURING MONDAY. THUS EXPECT MAIN CORRIDOR OF SHOWERS TO EDGE SLOWLY SE ACROSS THE REGION ESPCLY FROM LATE SUNDAY NIGHT THRU LATE MONDAY. HOWEVER TIMING OF THIS STILL QUITE IFFY WITH JUST HOW FAST AND FAR NORTH THE REMNANT TROPICAL SYSTEM WILL GET AS IT INTERACTS WITH THE UPPER TROFFINESS. THIS COULD HOLD UP THE BOUNDARY EVEN MORE...KEEPING THE MORE SIG SHRA TO THE WEST THRU MONDAY WITH RAINFALL MORE THE RESULT OF DEVELOPING UPSLOPE SW WITH A SE TRAJECTORY TAKING SHAPE BY LATE MONDAY PER THE GFS. HOWEVER THINK ENOUGH POTENTIAL...AT LEAST FROM THE FRONT...TO PUSH LIKELY POPS ACROSS FROM WEST TO EAST STARTING LATE SUNDAY NIGHT WITH HIGHEST POPS LATE MONDAY AFTERNOON. KEPT HIGHS MAINLY IN THE 70S WEST...TO LOW 80S ACROSS THE PIEDMONT ON MONDAY...BUT COULD ZOOM UP OUT EAST IF CLOUDS/SHRA END UP BEING SLOWER. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AS OF 200 PM EDT FRIDAY... LOTS OF UNCERTAINTY CONTINUES IN THE EXTENDED IN REGARDS TO EVENTUAL EVOLUTION OF GULF TROPICAL SYSTEM AND INTERACTION WITH RESIDUAL FRONTAL BOUNDARY OVER THE CAROLINAS. LATEST MODELS HAVE TRENDED FURTHER NORTH/NE WITH TRACK OF REMNANT TROPICAL LOW...AND/OR ITS INTERACTION WITH NORTHERN STREAM TROFFINESS CAUSING A CUTOFF LOW JUST WEST OF THE MOUNTAINS BY LATE IN THE WEEK. THIS SCENARIO WOULD PRODUCE A PROLONGED PERIOD OF DEEP TROPICAL S/SE FLOW ACROSS THE LEFTOVER FRONT RESULTING IN BOUTS OF POTENTIAL HEAVY RAIN ESPCLY MONDAY NIGHT INTO WEDNESDAY AS THE DEEPER CORE OF MOISTURE SLIDES NE WELL AHEAD OF THE GULF STATES DEPRESSION. HOWEVER ENSEMBLES SUGGEST MORE OF A EASTWARD TRACK TO THE GULF LOW POSSIBLY ALLOWING MORE DRY AIR TO SINK SOUTH BEHIND THE FRONT WITH THE BEST OVERRUNNING TO THE SOUTH. FOR NOW APPEARS A COMPROMISE OF BOTH SCENARIOS LIKELY BEST WITH THE MAIN CONCERNS BEING HOW FAR NE THE DEEPER TROPICAL RH MAKES IT AND EXACTLY WHERE THE 85H FRONT ENDS UP TO LIKELY SERVE AS THE TRAIN TRACK FOR HEAVY RAIN HEADING NE. IF THIS ENDS UP BEING FARTHER WEST...WHICH HAS BEEN A TREND IN THE PAST...THEN COULD SEE CORRIDOR OF BEST RAIN STAY ALONG THE RIDGES OR JUST WEST SO SOMETHING TO WATCH. OTRW...SINCE WILL HAVE VERY HIGH PWATS AND A POSSIBLE PROLONGED EVENT...WILL CONTINUE TO HIGHLIGHT IN THE HWO OVER THE WEST FOR NOW. THUS WILL LEAN TOWARD THE HIGHER HPC POPS...ESPCLY MON NGT INTO WED...BUT HOLD BACK ON CATEGORICAL FOR NOW GIVEN UNCERTAINTY AND TO AVOID FLIP FLOPPING TO SOME DEGREE. STRONG LOW LEVEL WEDGE SHOULD LIMIT CONVECTION TO MAINLY MONDAY NIGHT AS ONSET OF MORE WIDESPREAD SHOWERS ARRIVE LATE WITH A POSSIBLE CAD EVENT TUE/WED UNDER OVERRUNNING PRECIP. THIS SHOULD KEEP HIGHS MAINLY IN THE 60S TO LOW 70S TUE/WED...AND PERHAPS ONLY UPPER 50S IN SPOTS PENDING RAINFALL/WEDGE. EXPECT LIFT TO GET MORE STRETCHED OUT LATER IN THE WEEK WITH MORE FOCUS WITH DIFFLUENCE ALOFT AHEAD OF THE UPPER LOW...AND IN LEFTOVER DEEP RH NORTHEAST OF THE REMNANT SFC FEATURE LEADING TO MORE SCATTERED NATURE SHRA WITH CHANCE POPS WED NIGHT THRU FRIDAY FOR NOW. HOWEVER...IF RIDGING BETWEEN KATIA OFFSHORE AND THE UPPER INLAND SYSTEM PUSHES WEST A BIT...THEN SHRA WILL BE QUITE A BIT LESS BY THU/FRIDAY WITH DEEPER MOISTURE TO THE WEST. TEMPS SHOULD RECOVER A BIT AS THE WEDGE WEAKENS THU AND FRIDAY...BUT STILL BELOW NORMAL WITH MOST HIGHS IN THE 70S BY WEEKS END. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... AS OF 145 PM EDT SATURDAY... WHILE VFR CONDITIONS HAVE FINALLY RETURNED AT ALL TAF SITES AS OF MIDDAY...BCB WAS LAST FOR FOG/STRATUS TO LIFT...NOW ISOLD TO SCT THUNDERSTORMS ARE FIREING ALONG THE HIGHER RIDGES...AS WELL AS AS A FEW SLIDING DOWN FROM THE NORTHEAST INTO THE CENTRAL VA PIEDMONT AND FOOTHILLS...POSSIBLY REACHING LYH BY 2:30 OR 3PM. PLACED VCTS IN ALL TAFS BUT DAN INTO THE EARLY EVENING...7PM TO 8PM. BIGGEST CONCERN WITH THESE STORMS WILL BE GUSTY WINDS...MAINLY FROM THE NORTH OR NORTHEAST...BUT WILL BE ERRATIC AS USUAL. BRIEF MVFR CONDITIONS IN HEAVY RAIN POSSIBLE...BUT PROBS ARE FAIRLY LOW THAT ANY STORM WILL PASS RIGHT OVER AN AIRPORT. SOME PARTIAL CLEARING TONIGHT...AND WITH WEAK SFC HIGH STILL HAVING SOME INFLUENCE...AREAS OF FOG LIKELY AGAIN TONIGHT...WITH IFR/LIFR CONDITIONS EXPECTED AT TAF SITES WEST OF BLUE RDG DURING EARLY MORNING HOURS. DONT EXPECT THESE CONDITIONS WILL HANG ON QUITE AS LONG AT BCB SUNDAY MORNING AS SW FLOW ALOFT WILL BE INCREASING A BIT AND NOT ANTICIPATING THE STRONG INVERSION A FEW THOUSAND FEET OFF THE GROUND. MORE SCATTERED LATE AFTERNOON OR EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY AS A COLD FRONT SLOWLY APPROACHES FROM THE WEST. AGAIN...THE BEST COVERAGE OF STORMS WILL BE IN THE MTNS. WIDESPREAD SHOWERS AND STORMS ALONG WITH PERIODS OF MVFR/IFR CONDITIONS ARE NOW LIKELY MONDAY AND TUESDAY...POSSIBLY INTO WEDNESDAY WITH THE FRONT STALLING NEAR THE AREA. POTENTIAL EXISTS FOR TROPICAL MOISTURE TO STREAM NE FROM THE SYSTEM IN THE GULF DURING THIS TIME WHICH COULD BRING SUB VFR AND RAINY CONDITIONS FOR SEVERAL DAYS. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH/JJ NEAR TERM...JJ/SK SHORT TERM...JH/WERT LONG TERM...JH AVIATION...DS/JJ/SK
Hazardous weather outlook, Sep 3, 4:37 AM EDT, 10 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 437 AM EDT SAT SEP 3 2011 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-040845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 437 AM EDT SAT SEP 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE INTO THIS EVENING. THE GREATEST THREAT FOR STORMS WILL BE ALONG AND EITHER SIDE OF THE BLUE RIDGE. STORMS WILL BE SLOW MOVERS...PRODUCING HEAVY RAIN AND LOCALIZED FLOODING. ISOLATED STRONG DAMAGING WINDS AND LARGE HAIL ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ABUNDANT MOISTURE STREAMING NORTHEAST IN ADVANCE OF TROPICAL STORM LEE WILL INTERACT WITH A STALLED FRONTAL SYSTEM OVER THE MID ATLANTIC REGION MONDAY INTO MIDWEEK. WIDESPREAD RAIN...POSSIBLY BECOMING HEAVY AT TIMES...IS EXPECTED AND MAY RESULT IN FLOODING AS RAINFALL AND ASSOCIATED RUNOFF INCREASE OVER THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
In the hours before
Local storm report, Sep 3, 9:52 AM EDT, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
952 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND DMG 5 NE NEW CASTLE 37.56N 80.06W
09/02/2011 CRAIG VA LAW ENFORCEMENT
TREE DOWN ON ROUTE 606.
&&
JHLocal storm report, Sep 3, 10:51 AM EDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1051 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG GALAX CITY 36.67N 80.92W
09/02/2011 CITY OF GALAX VA FIRE DEPT/RESCUE
NUMEROUS TREES DOWN NEAR THE INTERSECTION OF GLENDALE
ROAD AND COUNTRY CLUB LANE AND THE INTERSECTION OF WEST
STUART AND MOUNTAIN VIEW ROADS. A FEW HOMES HAD DAMAGE
FROM TREES FALLING ON THEM. EXTENT OF DAMAGE UNKNOWN.
POWER OUTAGES ACROSS MUCH OF THE AREA.
&&
SKLocal storm report, Sep 3, 11:19 AM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 AM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM FLASH FLOOD 3 ENE LEVEL CROSS 36.36N 80.59W
09/02/2011 SURRY NC POST OFFICE
SEVERAL INCHES OF WATER ON ROAD. ROAD NOT VISIBLE BY
DRIVERS.
&&
EHSpecial weather statement, Sep 3, 1:41 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SAT SEP 3 2011
VAZ010-011-018>020-WVZ042>045-031845-
ALLEGHANY VA-BATH VA-BLAND VA-CRAIG VA-GILES VA-GREENBRIER WV-
MERCER WV-MONROE WV-SUMMERS WV-
141 PM EDT SAT SEP 3 2011
...SCATTERED STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BLAND...
CRAIG...GILES...GREENBRIER...MERCER...MONROE AND SUMMERS COUNTIES...
AT 135 PM EDT...SCATTERED THUNDERSTORMS WERE DEVELOPING ACROSS THE
HIGHER TERRAIN FROM BATH COUNTY SOUTHWEST INTO SOUTHEAST WEST
VIRGINIA. THE STORMS WERE MOVING SOUTHWEST AT 10 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH ANY OF THE STORMS. VERY HEAVY
RAIN WILL FALL...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING. DO NOT STAY IN THE OPEN OR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
THE STORMS WILL CONTINUE TO DEVELOP AND PROPAGATE SLOWLY SOUTHWEST
THROUGH THE AFTERNOON.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
3817 7943 3804 7951 3724 8061 3720 8074
3728 8129 3733 8136 3740 8133 3807 8029
3804 8016 3807 7997 3818 7992 3827 7981
JHSpecial weather statement, Sep 3, 2:32 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
232 PM EDT SAT SEP 3 2011
VAZ024-035-031915-
AMHERST VA-ROCKBRIDGE VA-
232 PM EDT SAT SEP 3 2011
...A STRONG THUNDERSTORM WILL AFFECT AMHERST AND ROCKBRIDGE
COUNTIES...
AT 230 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 10 MILES EAST OF
ROCKBRIDGE BATHS...MOVING SOUTHWEST AT 5 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR BROWNSBURG AROUND 245 PM...FAIRFIELD AROUND
300 PM AND CORNWALL AROUND 315 PM.
LAT...LON 3800 7933 3793 7920 3789 7915 3785 7914
3781 7915 3773 7922 3792 7954 3803 7937
MCLocal storm report, Sep 3, 3:09 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT SAT SEP 03 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HAIL HOT SPRINGS 38.00N 79.83W
09/03/2011 E1.50 INCH BATH VA PUBLIC
REPORTED AT THE HOMESTEAD RESORT
&&
SKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 1:41 PM EDT | Special Weather Statement | RNK | Greenbrier, Mercer, Monroe, Summers | 64 min |
| Sep 3, 2:25 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 65 min |
| Sep 3, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 55 min |
| Sep 3, 3:31 PM EDT | Special Weather Statement | RNK | Monroe | 44 min |
| Sep 3, 3:52 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 53 min |
| Sep 3, 4:17 PM EDT | Special Weather Statement | RNK | Monroe | 43 min |
| Sep 3, 4:25 PM EDT | Severe Thunderstorm Warning | RNK | Monroe | 65 min |
| Sep 3, 5:43 PM EDT | Special Weather Statement | RNK | Mercer | 32 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.